Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 30, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 18, 2004, 3:37 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 3:37 PM CDT (20:37 UTC)
- Expired
- May 18, 2004, 5:30 PM CDT
- In force
- 113 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Tammany Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 182038 FFWNEW LAC103-182230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 337 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEAST AND EAST ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF SLIDELL * UNTIL 530 PM CDT * AT 335 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SLIDELL AREA. THE THUNDESTORMS WERE MOVING SLOWLY NORTH AT 15 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3026 8995 3022 8975 3050 8980 3062 9014 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:10 PM CDT, 27 minutes earlier.
Area forecast discussion, May 18, 3:10 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 310 PM CDT TUE MAY 18 2004 .DISCUSSION...SOME VERY ACTIVE WEATHER HAS AGAIN IMPACTED MUCH OF THE FORECAST AREA TODAY. FIRST CONCERN THEN IS THE FLOOD WATCH WHICH IS CURRENTLY IN EFFECT. ALL THE LATEST GUIDANCE DOES OFFER SOME BREAK TO THE VERY WET WEATHER BEGINNING LATER TONIGHT AS THE UPPER TROUGH CENTERED OVER THE REGION ATTEMPTS TO MAKE ITS WAY EASTWARD. HOWEVER...WITH A SIGNIFICANT AMOUNT OF RAIN STILL IMPACTING MOST OF THE CWA/PWA...GENERALLY FEEL ITS BETTER TO EXTEND THE FFA TO 900 PM THIS EVENING TO ACCOUNT FOR ANY LINGER CONVECTION PAST 700 PM. AS STATED BEFORE...THE OVERALL REGION SHOULD FINALLY BEGIN TO SEE SOME RELIEF FROM THE VERY WEATHER OF THE PAST SEVERAL DAYS. BOTH THE ETA AND THE GFS SHOW THE UPPER TROUGH PASSING EAST OF THE FORECAST AREA ON WEDNESDAY AS DRIER AIR SLOWLY BEGINS TO WORK ITS WAY INTO THE MID AND UPPER LEVELS OF THE ATMOSPHERE WITH DRIER AIR THEN BECOMING FIRMLY ENTRENCHED BY FRIDAY. NOT EXPECTING TOO MUCH CHANGE AT THE SURFACE WITH SOUTHERLY FLOW CONTINUING AS SOME LOW LEVEL MOISTURE BELOW 850MB LINGERS. THIS WOULD AT LEAST KEEP A SLIGHT CHANCE OF RAIN AND THUNDER IN PLAY INTO THE WEEKEND AS THE SUBTROPICAL RIDGE BUILDS ACROSS THE LOWER SOUTHEAST STATES. && PRELIMINARY POINT NUMBERS... MCB 67 85 65 87 / 40 30 10 20 BTR 68 85 66 86 / 30 30 10 20 MSY 70 85 70 86 / 30 30 10 20 GPT 69 84 68 85 / 30 30 10 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH LAZ034>040-LAZ46>050-056>065 THROUGH 900 PM. MS...FLOOD WATCH MSZ068>071-MSZ077-MSZ080>082 THROUGH 900 PM. SE LA AND MS COASTAL WATERS...NONE. && 09
Hazardous weather outlook, May 18, 11:00 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT TUE MAY 18 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA... .DAY ONE...THIS AFTERNOON AND TONIGHT .FLASH FLOODING...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA THROUGH THE AFTERNOON HOURS. IN ADDITION TO THE POSSIBILITY FOR FREQUENT LIGHTNING AND GUSTY WINDS...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. RAINFALL AMOUNTS AROUND 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS COMBINED WITH A SATURATED SOIL FROM PREVIOUS HEAVY RAIN WILL LEAD TO THE POTENTIAL FOR LOCALIZED AND FLASH FLOODING OF STREETS AND LOW LYING AREAS. IN ADDITION TO THE THUNDERSTORM AND FLOODING THREAT...THE ENVIRONMENT IS VERY CONDUCIVE FOR WATERSPOUT FORMATION MAINLY THROUGH THE EARLY AFTERNOON HOURS. MARINERS SHOULD BE ALERT FOR ADVERSE WEATHER CONDITIONS AND BE PREPARED TO SEEK SAFE HARBOR SHOULD THE SITUATION WARRANT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY. NO HAZARDOUS WEATHER THOUGH IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Local storm report, May 18, 10:40 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM WATER SPOUT 1 S BAY ST. LOUIS 30.30N 89.33W
05/18/2004 XXX XX EMERGENCY MNGR
A WATERSPOUT WAS BRIEFLY OBSERVED JUST SOUTH OF BAY ST.
LOUIS.
&&
MTSThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:02 PM CDT | Flash Flood Warning | LIX | Saint Helena | 3 hr |
| May 17, 8:09 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Saint Charles | 3 hr |
| May 17, 8:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| May 18, 11:25 AM CDT | Flash Flood Warning | LIX | Lafourche | 2 hr |
| May 18, 12:29 PM CDT | Special Marine Warning | LIX | 31 min | |
| May 18, 12:29 PM CDT | Special Marine Warning | LIX | 31 min | |
| May 18, 12:50 PM CDT | Special Marine Warning | LIX | 40 min |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.